A severe allergy to antibiotics or painkillers such as Ibuprofen could result in a life-threatening condition known as Stevens Johnson Syndrome (SJS). The first sign of the syndrome is typically a rash that can quickly turn into blisters, open sores, and peeling skin. The loss of skin can lead to serious infection, and the syndrome can also affect internal organs, causing potentially fatal complications. Individuals who develop SJS often continue taking the medication that caused it because of inadequate warning labels on over-the-counter and prescription medications. This has resulted in numerous claims of negligence, and “failure to warn” lawsuits across the country.
Although SJS can be caused by most medications, the main culprits are:
Ibuprofen, including Advil, Motrin, and children’s versions of both medicines
Bactrim (sulfa drug)
COX-2 inhibitors, including Celebrex, Vioxx, and more
Non Steroidal Anti Inflammatories, including Naproxen (Aleve), and more
Symptoms of SJS
A fever, headache, sore throat, rash, and respiratory infection are the earliest symptoms of SJS. The rash is typically most prominent around the mouth, throat, and eyelids, and it can even result in internal organ damage and blindness. The rash and lesions usually get so bad that patients have to be treated in a hospital’s burn unit. The skin basically burns from the inside out, and will begin to slough off in sheets. If the lesions progress to the lungs, the fatality rate is up to 15 percent. Early detection is essential to minimizing long-term damage and death.
Am I At Risk of Developing SJS?
Adverse drug reactions are the number one cause of death in the US, and drug allergies account for more than 100,000 deaths every year. Patients who are most likely to develop SJS are highly allergic to certain painkillers and antibiotics. The majority of those affected are between the ages of 20 and 40 years, but babies and the elderly can develop the syndrome as well. Anyone who takes medication has a risk of developing an allergy to that medication. Therefore, anyone is at risk of SJS. Knowing the early warning signs is vital to preventing serious injury and death.
Failure to Warn
Many drugs associated with SJS have inadequate warning labels. This is true for generic drugs as well. Recent lawsuits claim that medications with a high incidence of SJS, such as Dilantin (an epilepsy drug with over 1,000 reported SJS injuries and deaths), should carry a black box warning. If you have developed SJS after taking a medication that was not properly labeled, you may have a “failure to warn” case. If SJS is not properly treated in time, it can progress to Toxic Epidermal Necrolysis (TEN) which is fatal up to 40 percent of the time. This extremely dangerous condition typically begins with a fever and rash. Eventually the skin will fill with fluid, and begin to stretch and sag until it starts to peel. As the skin peels off, the victim becomes more susceptible to infection. In fact, sepsis is the number one cause of death in TEN patients.
Altman & Altman, LLP – Boston’s Drug Injury Lawyers
Many victims of SJS have received significant compensation for their injuries, pain and suffering, and reconstructive surgery. Developing either Stevens Johnson Syndrome or toxic epidermal necrolysis can be frightening, extremely painful, and emotionally traumatic. At the law offices of Altman & Altman, LLP, our knowledgeable Boston SJS Syndrome attorneys will evaluate the details of your case to determine the best strategy for moving forward. We have extensive experience with drug injury cases, and an impressive record of obtaining compensation for our clients. Contact Altman & Altman, LLP today for a free consultation about your case.